Michigan, 2024High Wind in Michigan, May 22, 2024
May 22, 2024 · NWS MQT · 1 event in 1 county or zone
A strong low pressure system lifting through northern Ontario produced west wind gusts to nearly 60 mph at the Houghton County Airport during the early evening the 22nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system lifting through northern Ontario produced west wind gusts to nearly 60 mph at the Houghton County Airport during the early evening the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 22, 3:35 PM EST, 1 hour 10 minutes earlier. Its key messages:
- A Wind Advisory continues into this evening over the western Lake Superior shore counties and in the Keweenaw due to wind gusts up to 45 mph.
- Waves of 6 to 8 feet along the shores of Lake Michigan yields a high risk of rip currents through sunset.
- Another shortwave and low pressure system will bring another round of showers and a slight chance (around 20% chance) for some thunder to Upper Mi late Friday into early Saturday.
- There will be more opportunities for rain next week although model uncertainty leads to low forecast confidence on timing/extent.
Area forecast discussion, May 22, 3:35 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
435 PM EDT Wed May 22 2024
.KEY MESSAGES...
- A Wind Advisory continues into this evening over the western
Lake Superior shore counties and in the Keweenaw due to wind
gusts up to 45 mph.
- Waves of 6 to 8 feet along the shores of Lake Michigan yields
a high risk of rip currents through sunset.
- Another shortwave and low pressure system will bring another
round of showers and a slight chance (around 20% chance) for
some thunder to Upper Mi late Friday into early Saturday.
- There will be more opportunities for rain next week although
model uncertainty leads to low forecast confidence on
timing/extent.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 434 PM EDT Wed May 22 2024
Current RAP analysis shows the mid level trough now over
northwestern Ontario with the associated sfc low centered just east
of it over Lake Nipigon. As the trough pivots over the UP through
this evening, some isolated to scattered light showers already
lighting up the radar data are expected continue spreading east
through late this afternoon. Showers then will lift north and
diminish this evening as drier northwest flow works its way in and
aiding isentropic ascent ends. Median of CAMs guidance is very
minimal with only a few hundreths of QPF, so little if any
accumulation is expected.
Gusty winds continue through this evening thanks to an 800-850 mb
LLJ overhead, tighter pressure gradient, and increased mixing. Gusts
up to 35-45 mph are expected along the western counties of Gogebic,
Ontanogon, Houghton, and Keweenaw where the wind advisory continues
into this evening. Elsewhere, gusts are expected up to 30-35 mph. As
the sfc low departs north-northeast toward James Bay through tonight
and we lose daytime heating, mixing diminishes and westerly winds
weaken into tonight; the Keweenaw could still see some gusts tonight
up to 30 mph. Cloud cover gradually clears from south to north
allowing for lows to settle into the 40s.
&&
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Issued at 401 PM EDT Wed May 22 2024
By Thursday morning, the deep surface low just north of Lake
Superior this afternoon will have moved over James Bay while slowly
weakening. A mid-level ridge building over the Northern Plains
should lead to weak ridging/subsidence and mostly dry conditions
across the area on Thursday. That said, will still hang on to some
chance PoPs during the afternoon with a few of the models hinting at
a subtle shortwave rotating thru the area in the afternoon from the
storm system over James Bay. Any shower development from this weak
wave should be sparse given dry low-levels depicted in fcst
soundings. With some CAPE present in soundings, a few rumbles of
thunder will not be ruled out - but there is some capping to
overcome. Otherwise, expect sunny skies for the most part while
temperatures climb into the 70s across most of the UP, and in the
60s near Lake Superior. Though winds will come in much lighter than
today with a weakening pressure gradient, shallow daytime mixing
could still bring down some 20mph gusts across much of the UP,
potentially higher across the Keweenaw.
By Friday, the focus shifts to the next shortwave emerging from the
western CONUS mid-level trough . This shortwave lifts NE through the
Plains and Upper Great Lakes, eventually swinging into Manitoba and
phasing once more with the broader troughing over the western
CONUS/Canadian Prairies. Increasing isentropic ascent, 850 mb theta
advection and moderate q-vector convergence out ahead of the
shortwave will lead to another quick round of showers across the
area beginning late Friday afternoon in the western UP and spreading
eastward during the evening. If showers can hold off until later in
the afternoon, then we'll stand a better chance at eroding a
building cap which would allow for some rumbles of thunder.
Otherwise, guidance continues to favor amounts largely around a 0.10-
0.25in, but ensembles are also showing around a 40% chance for more
isolated amounts around and in excess of 0.50in. Rain showers move
eastward out of the UP late Friday night, then for the most part,
Saturday should be dry with ridging behind the exiting shortwave
with much drier air working in. However, with another subtle wave
emanating out from the parent low over Manitoba, a few additional
sprinkles/light showers will not be ruled out; little to no rain
accumulations are expected. Expect otherwise partly cloudy skies and
seasonable temperatures for the rest of the day with highs mostly in
the 60s with a few cooler mid 50s readings near Lake Superior.
While models indicate weak ridging should hold on long enough to
keep Sunday dry, there is plenty of model uncertainty with what will
happen after that. Latest deterministic Canadian guidance continues
to maintain mostly dry conditions through the first half of next
week, suppressing a southern stream trough over the Lower Great
Lakes/Ohio Valley and keeping the Upper Great Lakes mostly dry. This
increasingly looks to be the outlier among the global models. The
Euro, UKMET, and now the GFS are trending toward a phased, deeper
and farther north system tracking somewhere between the central
Lower Peninsula and the Straits of Mackinac. If a more northwestward
solution verifies it will potentially be a much more impactful
system for the Upper Great Lakes into early next week with much of
the UP receiving significant soaking rainfall, and the eastern UP
potentially seeing heavy rainfall Sunday night through Monday.
Wraparound moisture in the deformation zone, comma head of the
deepening system will lead to the potentially heavy rainfall Tuesday
as well. The deep system would also lead to more wind impacts with
gales likely over Lake Superior and windy conditions across much of
the U.P. Needless to say, model trends will be watched closely in
the coming so stay tuned to possible forecast changes into early
next week. As of right now, given the uncertainty, this forecast
reflects the latest NBM solution which does bring in an increase in
wind speeds as well as better chances for rainfall early next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 152 PM EDT Wed May 22 2024
As the low pressure system just north of Lake Superior continues
north-northeast today, all sites will see improvement to VFR by the
0Z TAF. Gusty west winds are expected this afternoon to 25-30 kts at
SAW and IWD with up to 40 kts at CMX. Winds lighten up tonight,
however some gusts near 20 kts remain at SAW and IWD; gusts at CMX
hold in the 20-30 kt range through Wednesday. Some isolated showers
are possible this afternoon and evening at all TAF sites. Skies
gradually scatter out from south to north as drier air works its way
in from the west. A few showers and maybe some thunder is possible
Thursday afternoon at IWD and SAW.
&&
.MARINE...
Issued at 401 PM EDT Wed May 22 2024
Deep low pressure is centered just north of Lake Superior this
afternoon, with a tight pressure gradient over the lake. SW gales of
35 knots are common across the western half of Lake Superior, but
higher gusts to 40 knots are still possible through the evening
especially closer to the shoreline of the Keweenaw. Winds are coming
in comparatively lighter to the east, mainly up to 20-25 knots. As
the low gradually lifts north through Ontario and weakens this
evening, winds should fall below gale force by midnight. Internal
probabilistic guidance indicates only around a 20% chance for gales
the rest of the night. The winds continue to diminish through
Thursday morning and afternoon, with light winds of 20 knots or less
returning to the area by evening. The period of light winds doesn't
last long over the western lake as northeast winds will begin to
ramp up to 30 knots late Thu night into Friday in advance of another
low pressure lifting from the Northern Plains towards Lake Winnipeg.
Guidance indicates around a 30-40% chance for gale force gusts
Friday afternoon in far western Lake Superior. Winds diminish to 15
to 25 knots over the west half of the lake and becoming southwest
behind the low and the passage of its cold front late Friday night
into Saturday. Behind this system, expect light winds of 20 knots or
less across Lake Superior for the rest of this weekend as high
pressure ridging moves over the area. &&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
High Wind Watch from 6 AM EDT Wednesday through Wednesday
evening for MIZ001-003.
Wind Advisory from 9 AM EDT /8 AM CDT/ to 10 PM EDT /9 PM CDT/
Wednesday for MIZ002-009.
Lake Superior...
Gale Warning until 8 PM EDT /7 PM CDT/ Wednesday for LSZ162.
Gale Warning from 7 AM EDT /6 AM CDT/ to 8 PM EDT /7 PM CDT/
Wednesday for LSZ240-241.
Gale Warning from 10 PM this evening to 11 PM EDT Wednesday
for LSZ242>244-263-264.
Gale Warning from 2 AM to 11 AM EDT Wednesday for LSZ245>251-
265>267.
Lake Michigan...
None.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory until 10 PM EDT /9 PM CDT/ this evening for
MIZ001>003-009.
Beach Hazards Statement until 10 PM EDT this evening for
MIZ014.
Lake Superior...
Gale Warning until 8 PM EDT /7 PM CDT/ this evening for LSZ162-
240>244-263-264.
Lake Michigan...
None.
&&
SHORT TERM...Jablonski
LONG TERM...LC
AVIATION...Jablonski
MARINE...LCHazardous weather outlook, May 22, 2:50 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
350 PM EDT Wed May 22 2024
MIZ001>003-009-232000-
Keweenaw-Ontonagon-Northern Houghton-Gogebic-
350 PM EDT Wed May 22 2024 /250 PM CDT Wed May 22 2024/
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Tonight
Wind gusts of 35 to 45 mph are possible through this evening,
with higher gusts possible along the shoreline of Lake Superior.
For more information, see the Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ014-232000-
Southern Schoolcraft-
350 PM EDT Wed May 22 2024
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Tonight
Waves of up to 6 to 8 feet will result in a high risk of rip
currents along Lake Michigan through sunset. For more
information, see the Beach Hazards Statement and Surf Zone
Forecast.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ004>007-010>013-084-085-232000-
Baraga-Marquette-Alger-Luce-Iron-Dickinson-Menominee-Delta-
Southern Houghton-Northern Schoolcraft-
350 PM EDT Wed May 22 2024 /250 PM CDT Wed May 22 2024/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
Gusty conditions are expected into this evening, with wind gusts
up to 35 mph forecast out of the southwest and west.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-232000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
350 PM EDT Wed May 22 2024 /250 PM CDT Wed May 22 2024/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Southwest to west gales of 35 to 40 knots are expected over the
west half of Lake Superior into this evening. For more
information, see the Marine Weather Message and Open Lake
Forecast.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-232000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
350 PM EDT Wed May 22 2024
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Jablonski
High Wind, Northern Houghton
- When
- May 22, 4:45 PM EST to 5:00 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Houghton County Airport ASOS measured a peak west wind gust of 58 mph during the late afternoon of the 22nd.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, May 22 to 23, 2024$340,000 · EF2 · 62 events
- Flash Flood and Hail in Ohio, May 22, 20241 death · $51,000 · 1.25 in hail · 18 events
- Flash Flood and Hail in Tennessee, May 22, 2024$487,000 · 52 kt wind · 18 events
- Tornadoes and Hail in Oklahoma, May 22, 2024$90,000 · EF1 · 10 events
- Hail and Damaging Winds in New York, May 22, 2024$70,000 · 1 in hail · 23 events
- Flash Flooding and Hail in Arkansas, May 22, 2024$72,000 · 1.75 in hail · 17 events
- Flood and Damaging Winds in Kentucky, May 22, 2024$60,000 · 78 kt wind · 15 events
- Flash Flooding and Heavy Rain in Virginia, May 22, 2024$65,000 · 8 events
- Tornado and Flash Flooding in Louisiana, May 22, 2024$10,000 · EF1 · 19 events
- Damaging Winds in Pennsylvania, May 22, 2024$46,000 · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Arkansas, May 22, 2024$50,000 · 52 kt wind · 2 events
- Flood and Damaging Winds in New York, May 22, 2024$21,000 · 51 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183553.